Wisconsin, 2011

Hail in Wisconsin, May 30, 2011

May 30, 2011 · NWS MPX · 4 events in 3 counties and zones

Several waves of thunderstorms developed across southern and central Minnesota, as well as west central Wisconsin during the morning and early afternoon hours of Monday, May 30th. Most of the hail was small, but a few large hail stones were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several waves of thunderstorms developed across southern and central Minnesota, as well as west central Wisconsin during the morning and early afternoon hours of Monday, May 30th. Most of the hail was small, but a few large hail stones were reported. Due to high freezing levels and a very moist atmosphere, most of the hail size was non-severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 30, 6:16 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, May 30, 6:16 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 AM CDT MON MAY 30 2011

.DISCUSSION...SENT EARLY AT 138 AM CDT MON MAY 30 2011

CONVECTION CONTINUES TO DEVELOP ALONG THE NOSE OF THE INCREASING
LOW LEVEL JET ACROSS IA/SD/S MN EARLY THIS MORNING. COMPLEX IN
SD/FAR SW MN HAS SOME INDICATION OF A NE TRAJECTORY ACROSS S...EC
MN BY MORNING. HOWEVER...INCREASING ELEVATED CAP WILL EVENTUALLY
WIN OVER BY MORNING AS THE MAIN CONVECTION MOVES N/NE ACROSS
CENTRAL/N MN.

ALTHOUGH SOME CONVECTION WILL LIKELY LINGERING THRU 15Z-18Z ACROSS
PORTIONS OF N/NE FA...WILL SEE HOW THE CONVECTION EVOLVES OVER THE
NEXT FEW HRS IF WE NEED A MORNING POP/WX GROUP. ONCE THE CAPPING
INVERSION TAKES OVER...IT WILL NOT BE UNTIL LATE THIS AFTN/EVENING
THAT ANY TYPE OF TSRA/SHRA DEVELOP ACROSS OUR FA. BEST BET IS TO
CONTINUE HIGHER POPS IN THE FAR W...AND HOLD OFF UNTIL AFTER 3Z.
CONFIDENCE IS VERY LOW ON THE INITIATION OF CONVECTION TO THE WEST
LATE THIS AFTN/EVENING...SO WILL LIKELY STICK WITH CURRENT POPS/WX
GRIDS THIS EVENING/OVERNIGHT.

AS THE CONVECTION MOVES FURTHER EAST ACROSS E MN...IT WILL LIKELY
BUMP INTO THE DRIER MID LEVELS AND ASSOCIATED CAP. BUT WITH THE
DYNAMICS ASSOCIATED WITH THE INITIAL CONVECTION ACROSS THE EASTERN
DAKOTAS/WESTERN MN...IT WILL LIKELY HAVE AT LEAST 30-60%
COVERAGE ACROSS THE EAST AFTER 06Z-09Z.

SVR WX PARAMETERS AND LATEST SPC DAY 1 HAS A MODERATE RISK OF SVR
TSRA ACROSS THE FAR WESTERN FA...SO WILL HIGHLIGHT MORNING HWO ON
THIS POTENTIAL. FURTHER TO THE EAST...DIURNAL AFFECTS WILL LEAD TO
LESS CHC OF SVR WX. BUT...DUE TO THE STRONG WNDS AT MID
LEVELS...AN INCREASING CHC OF WND DAMAGE IS POSSIBLE AS THE
COMPLEX WILL LIKELY SURGE EASTWARD ACROSS THE REGION. AFT TUE
MORNING...WITH RESIDUAL MOISTURE/SHRA TO THE EAST...A BREAK IN THE
RAINFALL IS EXPECTED.

THE MEAN UPPER FLOW AND MODEL TRENDS HAVE THE UPPER RIDGE
CONTINUING ACROSS THE SE U.S. HOWEVER...IT SEEMS THAT THIS RIDGE
IS BUILDING ACROSS THE CENTRAL U.S. BY THE END OF THE WEEK WHICH
LEADS TO A STRONGER CAPPING INVERSION LIKELY IN THE MIDWEST. HOW
FAR NORTH THIS CAP MOVES WILL DETERMINE THE AMT OF CONVECTION BY
THE END OF THE WEEK. BASED ON CURRENT TRENDS...THE BEST CHC OF
SHRA/TSRA WILL BE THU...WITH AN INCREASING TREND OF LESS
CONVECTION BY THE END OF THE WEEK...AND INTO THE WEEKEND. THE BEST
CHC WILL BE ALONG THE WESTERN/NORTHERN EXTEND OF THIS UPPER RIDGE
WHICH IS EXPECTED TO CONTINUE THRU EARLY THE FOLLOWING WEEK. WITH
THIS TYPE OF PATTERN...TEMPS WILL LIKELY BE NEAR OR ABV NORMAL FOR
A CHG...WITH MORE HUMID CONDITIONS DEVELOPING. ..JLT..

&&

.AVIATION... /12Z TAF ISSUANCE/
THE MAIN CHALLENGE TODAY...WILL DEPEND ON THE POSITION OF THE WARM
FRONT. THE FRONT IS FORECAST TO LIFT NORTHWARD INTO NORTHERN
MINNESOTA WELL NORTH OF MOST OF OUR TAF SITES BY MID AFTERNOON.
CEILINGS JUST AHEAD OF THE FRONT...WILL VARY FROM 1500-3500 FEET AGL
WITH PATCHY AREAS CLOSE TO THE VICINITY OF THE FRONT BELOW 1000 FEET
AGL. THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF SOUTHWEST AND
CENTRAL MN THIS MORNING...BUT SHOULD BEGIN TO WADE DOWN AS LOW LEVEL
JET WEAKEN OVER THE AREA. UPPER LEVEL JET OVER CENTRAL PLAINS INTO
NORTH DAKOTA...SHOULD REKINDLE NEW CONVECTION OVER THE EASTERN
DAKOTAS LATER TODAY. THE THUNDERSTORM COMPLEX IS EXPECTED TO ROLL
INTO WESTERN MN INTO THE WESTERN GREAT LAKES TONIGHT. SOUTH OF THE
FRONTAL BOUNDARY ANTICIPATE SCATTERED CLOUDS ROUGHLY AT OR ABOVE
5000 FEET AGL WITH INCREASING SOUTH-SOUTHEAST WINDS 15 TO 25 KNOTS.
A COLD FRONT WILL SWING THROUGH MUCH OF THE FORECAST AREA BY 12Z
TUESDAY. CONDITIONS BECOMING VFR OR LVFR BEHIND THE FRONT.

KMSP...
LOW CLOUDS WILL CONTINUE TO BREAKUP AND DISSIPATE OVER THE AREA THIS
MORNING. SCATTERED CLOUDS AT OR ABOVE 5000 FEET AGL THIS AFTERNOON.
TSRA SHOULD HOLD OFF UNTIL THIS EVENING OR OVERNIGHT.
SOUTHEAST-SOUTH WINDS INCREASING TO 15 TO 25 KNOTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 30, 8:08 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
908 AM CDT MON MAY 30 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
310945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
908 AM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EAST CENTRAL
MINNESOTA THIS MORNING.  NO SEVERE WEATHER IS EXPECTED WITH THESE
STORMS.

LATER THIS AFTERNOON AND EVENING...STRONG TO SEVERE THUNDERSTORMS
WILL BE LIKELY IN WEST CENTRAL MINNESOTA...WITH SEVERE THUNDERSTORMS
POSSIBLE ACROSS THE REST OF CENTRAL AND SOUTHERN MINNESOTA
OVERNIGHT. THE MAIN HAZARD WILL BE LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE IN WEST CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY...AND THROUGH
FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST
CENTRAL MINNESOTA LATER TODAY...AND ACROSS THE REST OF SOUTHERN
AND CENTRAL MINNESOTA THIS EVENING.

In the hours before

Local storm report, May 30, 9:33 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     HAIL             VADNAIS HEIGHTS         45.06N 93.07W
05/30/2011  M0.75 INCH       RAMSEY             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 30, 9:36 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HAIL             CARVER                  44.76N 93.63W
05/30/2011  M0.75 INCH       CARVER             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 30, 9:48 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1048 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             2 N MARINE ON ST CROIX  45.23N 92.77W
05/30/2011  M0.50 INCH       WASHINGTON         MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, May 30, 9:52 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1052 AM CDT MON MAY 30 2011

MNZ053-063-WIZ014-015-023-301630-
BARRON-CHISAGO-POLK-ST. CROIX-WASHINGTON-
1052 AM CDT MON MAY 30 2011

AT 1042 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF OSCEOLA. THIS STORM WAS MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WANDEROOS.
  DERONDA.
  BALSAM LAKE.
  RANGE.
  TURTLE LAKE.
  COMSTOCK.

LAT...LON 4565 9240 4559 9155 4520 9244 4529 9279
TIME...MOT...LOC 1552Z 234DEG 44KT 4533 9250
Local storm report, May 30, 9:54 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1054 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     HAIL             WHITE BEAR LAKE         45.07N 93.01W
05/30/2011  M1.00 INCH       RAMSEY             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 30, 10:01 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HAIL             MINNEAPOLIS             44.96N 93.27W
05/30/2011  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

            LORING PARK.

&&

CARLYON

The radar

The Minneapolis radar (KMPX), 98 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Polk

When
May 30, 10:10 AM CST
Where
Polk County, 1.46 mi SSE of Ubet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.330, -92.520

Hail, Polk

When
May 30, 10:35 AM CST
Where
Polk County, 1.46 mi NNE of Joel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.390, -92.220

Hail, Barron

When
May 30, 11:14 AM CST
Where
Barron County, 5.57 mi WSW of Barronett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.590, -92.100

Hail, Dunn

When
May 30, 1:36 PM CST
Where
Dunn County, 4.93 mi SSE of Downing Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.980, -92.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294980, 294981, 294982, 294983.